Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 34, NWS Nashville, TN

March 28, 2009Davidson County, Williamson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 28, 2009, 5:51 PM CDT for Davidson County, Williamson County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2009, 5:51 PM CDT (22:51 UTC)
Expired
Mar 28, 2009, 6:15 PM CDT
In force
24 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Davidson County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 28 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 2:23 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 282251
SVROHX
TNC037-187-282315-
/O.NEW.KOHX.SV.W.0034.090328T2251Z-090328T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
551 PM CDT SAT MAR 28 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DAVIDSON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF NASHVILLE...
  WILLIAMSON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF FRANKLIN...

* UNTIL 615 PM CDT

* AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR FRANKLIN...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FOREST HILLS AND BRENTWOOD BY 600 PM CDT...
  OAK HILL AND BELLE MEADE BY 605 PM CDT...
  NASHVILLE BY 610 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR CENTRAL TENNESSEE.

&&

LAT...LON 3627 8679 3620 8661 3582 8684 3590 8704
TIME...MOT...LOC 2251Z 205DEG 39KT 3595 8689

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:57 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Mar 28, 2:57 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
257 PM CDT SAT MAR 28 2009

.DISCUSSION...
HAVE JUST ISSUED A TOR WATCH FOR ESSENTIALLY THE WESTERN 2/3 OF
CWA TIL 02Z. THIS MAY BE EXTENDED FURTHER E LATER TONIGHT AS
STRONG COLD FRONT MOVES ACROSS.

FRONT WILL REACH BNA AROUND 00Z. AFTER FROPA TONITE...WRAP-AROUND
CLOUDINESS AND SCT -SHRA INTO SUN.

WEAK HI PRES PREVAILS THEREAFTER INTO MON W/ WEAK RETURN FLOW MON
AFTERNOON. MON NITE THE NEXT SYSTEM MOVES NNE ACROSS CNTRL PLAINS
STATES W/ FRONT INTO CNTRL AR BY 12Z TUE. CHANCE OF SHRA W...SLITE
CHANCE ELSEWHERE. FRONT MOVES INTO W TN TUE AFTERNOON AND ACROSS
CWA TUE NITE...WITH LIKELY POPS.

YET ANOTHER SYSTEM MOVES IN FROM W ON THU WITH HI PRES THU NITE
AND FRI. CHANCE OF WAA -SHRA SAT.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      39  49  35  65 /  80  20   0  10
CLARKSVILLE    37  48  33  67 /  80  20   0  10
CROSSVILLE     38  44  31  63 /  80  30   0  10
COLUMBIA       39  50  35  67 /  80  20   0  10
LAWRENCEBURG   39  51  35  68 /  80  20   0  10
WAVERLY        38  49  34  67 /  80  20   0  10
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SUNDAY MORNING FOR TNZ011-027-028-030>034-
056>066-075-077>080-093>095.

&&

17/MAG
Hazardous weather outlook, Mar 28, 5:02 AM CDT, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
502 AM CDT SAT MAR 28 2009

TNZ011-027-028-030>034-056>066-075-077>080-093>095-291030-
PICKETT-DAVIDSON-WILSON-SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-
PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-
DEKALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-
WAYNE-LAWRENCE-GILES-
502 AM CDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT. A STRONG COLD FRONT
WILL SWING THROUGH MIDDLE TENNESSEE TODAY, BRINGING WIDESPREAD
HEAVY RAINFALL AND THUNDERSTORMS. THERE IS A SLIGHT RISK OF
SEVERE STORMS TODAY, AS WELL, WITH THE PRIMARY THREATS BEING LARGE
HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

TNZ005>010-022>026-029-291030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-BENTON-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-TROUSDALE-
502 AM CDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL SWING THROUGH MIDDLE TENNESSEE TODAY,
BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS. THERE IS A SLIGHT
RISK OF SEVERE STORMS TODAY, AS WELL, WITH THE PRIMARY THREATS
BEING LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

ROSE

In the hours before

Local storm report, Mar 28, 5:12 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
512 PM CDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     FUNNEL CLOUD     6 W CLARKSVILLE         36.56N 87.46W
03/28/2009                   MONTGOMERY         TN   LAW ENFORCEMENT

            FUNNEL CLOUD REPORTED BY MONTGOMERY COUNTY SHERIFF NEAR
            WOODLAWN, TN.

&&

LAROSA
Local storm report, Mar 28, 5:14 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
514 PM CDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             CLARKSVILLE             36.56N 87.35W
03/28/2009  E0.88 INCH       MONTGOMERY         TN   TRAINED SPOTTER

            SPOTTER REPORTED NICKEL SIZE HAIL IN CLARKSVILLE, TN.

&&

LAROSA
Local storm report, Mar 28, 5:33 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
533 PM CDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     FUNNEL CLOUD     FAIRVIEW                35.98N 87.12W
03/28/2009                   WILLIAMSON         TN   TRAINED SPOTTER

            SPOTTER REPORTED A FUNNEL CLOUD NEAR HIGHWAY 100 NEAR
            FIARVIEW, TN.

&&

LAROSA
Local storm report, Mar 28, 5:34 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
534 PM CDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             6 SE FAIRVIEW           35.92N 87.05W
03/28/2009  E0.75 INCH       WILLIAMSON         TN   AMATEUR RADIO

            AMATUER RADIO REPORTED 3/4 INCH HAIL NEAR FERNVALE SE OF
            FAIRVIEW, TN.

&&

LAROSA
Local storm report, Mar 28, 5:38 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
538 PM CDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             6 SE FAIRVIEW           35.92N 87.05W
03/28/2009  E1.50 INCH       WILLIAMSON         TN   AMATEUR RADIO

            1.5 INCH HAIL REPORTED IN THE FERNVALE COMMUNITY SE OF
            FAIRVIEW, TN.

&&

LAROSA
Local storm report, Mar 28, 5:43 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
543 PM CDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             5 WSW BELLE MEADE       36.07N 86.94W
03/28/2009  E1.00 INCH       DAVIDSON           TN   AMATEUR RADIO

            ONE INCH HAIL REPORTED AT I-40 AND HIGHWAY 70 NEAR
            BELLEVUE.

&&

LAROSA

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:35 PM CDTSevere Thunderstorm WarningOHXBenton, Stewart10 min
Mar 28, 3:43 PM CDTSevere Thunderstorm WarningOHXStewart32 min
Mar 28, 4:13 PM CDTSevere Thunderstorm WarningOHXStewart32 min
Mar 28, 4:18 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Williamson42 min
Mar 28, 4:20 PM CDTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart25 min
Mar 28, 4:35 PM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson40 min
Mar 28, 4:44 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart31 min
Mar 28, 4:47 PM CDTSevere Thunderstorm WarningOHXDickson, Montgomery28 min
Mar 28, 4:55 PM CDTTornado WarningOHXMontgomery16 min
Mar 28, 4:56 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Williamson32 min
Mar 28, 4:59 PM CDTTornado WarningOHXDickson, Montgomery31 min
Mar 28, 5:11 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Maury, Williamson34 min
Mar 28, 5:19 PM CDTTornado WarningOHXCheatham, Davidson, Dickson, Hickman, Maury, Williamson26 min
Mar 28, 5:22 PM CDTTornado WarningOHXMaury23 min
Mar 28, 5:26 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Montgomery, Robertson49 min
Mar 28, 5:37 PM CDTSevere Thunderstorm WarningOHXMaury, Williamson23 min
Mar 28, 5:40 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury, Williamson35 min
Mar 28, 5:41 PM CDTTornado WarningOHXCheatham, Davidson, Williamson35 min
Mar 28, 5:59 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall31 min
Mar 28, 6:09 PM CDTSevere Thunderstorm WarningOHXMarshall, Rutherford, Williamson36 min
Mar 28, 6:13 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner47 min
Mar 28, 6:26 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall34 min
Mar 28, 6:50 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford, Wilson25 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.